Alabama, 2011

Flash Flooding in Alabama, July 15, 2011

July 15, 2011 · NWS HUN · 2 events in 1 county or zone

Intense rainfall in a short period produced brief flash flooding during the early evening hours in the Harvest and Monrovia areas of northwest Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Intense rainfall in a short period produced brief flash flooding during the early evening hours in the Harvest and Monrovia areas of northwest Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 15, 5:15 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 15, 5:15 PM CST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 PM CDT FRI JUL 15 2011

.UPDATE...FOR 00Z TAFS.
&&

.AVIATION...
SCT +SHRA/TSRA WL GRADUALLY DIMINISH FROM 00Z-02Z.  VFR CIGS WL
DETERIORATE TO MVFR NLT 02Z AT KHSV AND 07Z AT KMSL.  VERY MOIST
SELY FLOW WILL ADVECT IFR CIGS BY AROUND 12Z...AND THIS MAY NEED
FUTURE AMENDING.  SHRA ACTIVITY WILL INCREASE IN COVERAGE BY 14-16Z
WITH EMBEDDED TS PSBL DURG THE AFTN HRS AFT 18Z WITH CONTD MVFR
CONDS.
&&

.DISCUSSION.../ISSUED AT 254 PM CDT FRI JUL 15 2011/
THE TENNESSEE VALLEY CURRENTLY REMAINS BENEATH WEAK DIVERGENT FLOW
ALOFT -- BETWEEN A STRENGTHENING MID-LEVEL ANTICYCLONE OVER THE
CENTRAL PLAINS AND A NEARLY STATIONARY UPPER LOW CENTERED OVER THE
CANADIAN MARITIMES TO THE EAST OF MAINE. THE DIVERGENT FLOW IS ALSO
BEING AIDED TO SOME EXTENT BY THE PRESENCE OF A BROAD AND WEAK
MID/UPPER-LOW LOCATED ACROSS SOUTHERN ALABAMA/SOUTHERN GEORGIA AND
THE WESTERN FLORIDA PANHANDLE. THE DECK OF LOW CLOUDS AND STRATUS...
WHICH HAS BEEN MAINTAINED FOR MUCH OF THE DAY BY MOISTURE ADVECTION
ASSOCIATED WITH A 20-30 KNOT SOUTHEASTERLY LOW-LEVEL JET...WILL
CONTINUE TO SLOWLY DISSIPATE THROUGH THE AFTERNOON...AS MODELS
INDICATE THAT VERY WEAK ISENTROPIC DESCENT BETWEEN 300-320K WILL
PERSIST OVER THE REGION. DESPITE THE STRONGEST LOW-LEVEL CONVERGENCE
REMAINING TO THE SOUTH OF THE LOCAL AREA -- IN VICINITY OF STALLED
FRONT ACROSS SOUTH ALABAMA -- THE LIMITED HEATING THAT WILL RESULT
FROM BREAKS IN THE STRATUS SHOULD ALLOW SCATTERED/NUMEROUS SHOWERS
AND THUNDERSTORMS TO DEVELOP IN THE VERY MOIST AIR MASS IN PLACE
/PWAT VALUES RANGING FROM 2-2.25 INCHES/ WITH STORM COVERAGE AND
INTENSITY BEING AIDED BY WEAK DIVERGENCE ALOFT.

EXPECT SCATTERED SHOWERS AND STORMS TO LINGER JUST AN HOUR OR SO
BEYOND SUNSET BUT SHOULD NOT PERSIST INTO THE LATE EVENING...AS
TODAYS ACTIVITY WILL PRIMARILY BE DRIVEN BY DIURNAL HEATING. LOW
STRATUS AND FOG WILL LIKELY DEVELOP IN THE PREVAILING EAST-
SOUTHEASTERLY LOW-LEVEL FLOW REGIME OVER THE AREA ONCE AGAIN BY
EARLY SATURDAY MORNING...WITH AREAS RECEIVING RAINFALL TODAY THE MOST
LIKELY TO EXPERIENCE LOCALLY DENSE FOG ON SATURDAY MORNING. VERY
LITTLE CHANGE IN THE SYNOPTIC SCALE PATTERN IS ANTICIPATED ON
SATURDAY...ALTHOUGH PWAT VALUES ARE FORECAST TO DROP INTO THE 1.85-2
INCH RANGE. THIS...COMBINED WITH A MORE PRONOUNCED NORTHEAST FLOW
AND LESS DIVERGENCE ALOFT /DUE TO THE CENTRAL PLAINS MID-LEVEL RIDGE
BUILDING AND EXPANDING TOWARD THE UPPER MIDWEST/ MAY LEAD TO A LOWER
COVERAGE OF AFTERNOON SHOWERS AND STORMS. MORNING CLOUDS AND FOG WILL
LIKELY ONCE AGAIN BE SLOW TO BURN OFF...YIELDING ANOTHER DAY WITH
HIGH TEMPERATURES IN THE MID 80S TO AROUND 90 AT BEST. FROM SATURDAY
NIGHT THROUGH THE END OF THE SHORT TERM PERIOD...A SERIES OF STRONG
MID-LEVEL VORTICES DIGGING AROUND AN UPPER LOW CENTERED OFF THE
COAST OF BRITISH COLUMBIA AND WASHINGTON WILL FORCE DOWNSTREAM
HEIGHTS TO RISE FURTHER OVER THE CENTRAL PLAINS...CONTRIBUTING TO AN
ALREADY INTENSE HEAT WAVE OVER THIS REGION. THE MID-LEVEL RIDGE IS
EXPECTED TO REMAIN LOCATED OVER THE CENTRAL PLAINS THROUGH EARLY NEXT
WEEK...WITH A CONTINUATION OF NORTHEAST FLOW ALOFT OVER THE TENNESSEE
VALLEY. THUS...GIVEN PWAT VALUES EXPECTED TO REMAIN GENERALLY IN THE
1.7-1.9 INCH RANGE AND THE POTENTIAL FOR A FEW DISTURBANCES TO ROTATE
SOUTHWARD OVER THE REGION...SCATTERED SHOWERS AND STORMS CANNOT BE
RULED OUT AT ANY POINT THROUGH MONDAY...ALTHOUGH RAIN CHANCES LOOK TO
DECREASE SIGNIFICANTLY BY SUNDAY. REGARDING TEMPERATURES THROUGH THE
SHORT TERM...HIGH TEMPERATURES TOMORROW WILL LIKELY BE IN THE MID 80S
DUE TO THE EXTENT OF MORNING CLOUDS AND FOG...BUT SHOULD REBOUND INTO
THE UPPER 80S/LOWER 90S BY SUNDAY. LOWS WILL ACTUALLY BE A DEGREE OR
SO COOLER ON SATURDAY/SUNDAY/MONDAY MORNINGS...AS DEW POINTS VALUES
DECLINE WITH A WEDGE FRONT WORKING AROUND THE BASE OF THE
APPALACHIANS.

MEDIUM RANGE GUIDANCE FROM THE GFS/ECMWF CONTINUES TO INDICATE THAT A
SERIES OF STRONG MID-LEVEL WAVES DROPPING SOUTHWARD THROUGH THE
GULF OF ALASKA AND DOWN THE PACIFIC COAST OF BRITISH COLUMBIA WILL
FORCE THE UPPER LOW -- LOCATED OFF THE COAST OF NORTHERN CALIFORNIA
EARLY NEXT WEEK -- TO EJECT RAPIDLY NORTHEASTWARD INTO SOUTHERN
CANADA BY WEDNESDAY MORNING. THIS WILL FORCE THE CENTRAL PLAINS MID-
LEVEL RIDGE TO EXPAND EASTWARD ACROSS THE LOWER MISSISSIPPI/OHIO AND
TENNESSEE VALLEY REGION...WITH THE HIGH FORECAST TO BECOME CENTERED
ACROSS WESTERN KENTUCKY/WESTERN AND MIDDLE TENNESSEE BY THURSDAY
EVENING. AS HAS BEEN MENTIONED IN PREVIOUS FORECASTS...THIS WILL
TRANSLATE TO ANOTHER PERIOD OF VERY HOT TEMPERATURES FOR NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE...WITH LITTLE CHANCE FOR
RAINFALL ASIDE FROM A STRAY AFTERNOON SHOWER OR STORM. WILL UNDERCUT
MEXMOS MAXIMUM TEMPERATURES BY JUST A COUPLE OF DEGREES ON MONDAY AND
TUESDAY...BASED ON SUPPLY OF GROUND MOISTURE CURRENTLY IN PLACE.
HOWEVER...1000-850 MB THICKNESS PROGS FROM THE GFS/ECMWF SUGGEST THAT
FORECASTED HIGHS IN THE UPPER 90S ARE MORE THAN JUSTIFIED DURING THE
PERIOD FROM WEDNESDAY THROUGH FRIDAY...WITH HEAT INDEX READINGS
EXPECTED TO BE IN THE 105-110 DEGREE RANGE ONCE AGAIN.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...NONE.
TN...NONE.

&&

AVIATION...KULA
DISCUSSION...70/DD
Hazardous weather outlook, Jul 15, 12:11 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
111 PM CDT FRI JUL 15 2011

ALZ001>010-016-TNZ076-096-097-160215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
111 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL IMPACT THE TENNESSEE VALLEY...ESPECIALLY SOUTH OF
THE TENNESSEE RIVER TODAY AND THIS EVENING. SOME OF THESE STORMS MAY
BECOME STRONG WITH GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL. THERE IS A RISK OF FLASH FLOODING DUE TO
SLOW STORM MOVEMENT...HIGH ATMOSPHERIC MOISTURE LEVELS...AND A WET
GROUND WHERE PRECIPITATION HAS ALREADY FALLEN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
CONTINUE THIS WEEKEND...AND THROUGH THE MIDDLE OF NEXT WEEK. GUSTY
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL
ACCOMPANY THE STRONGER STORMS.

HOT CONDITIONS WILL RETURN TOWARDS THE MIDDLE OF NEXT WEEK...WITH
DAILY HIGH TEMPERATURES WARMING BACK INTO THE MID AND UPPER 90S.
CORRESPONDING HEAT INDEX VALUES WILL CLIMB BACK INTO THE 100-108
DEGREE RANGE BY THE MIDDLE OF NEXT WEEK. NIGHTTIME LOWS DURING THIS
PERIOD WILL ONLY COOL INTO THE MID 70S.

.SPOTTER CALL TO ACTION STATEMENT...

FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF WIND DAMAGE AND FLOODING WILL BE GREATLY APPRECIATED.

RSB/CCC

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Madison

When
July 15, 5:15 PM CST to 8:30 PM CST
Where
Madison County, 0.3 mi S of Jeff to 0.25 mi S of Jeff
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.816, -86.720

Flash flooding washed out a portion of Stagecoach Drive at Kenneth Pike Road.

Flash Flood, Madison

When
July 15, 5:25 PM CST to 8:30 PM CST
Where
Madison County, 1.19 mi ESE of Harvest Epps Arpt to 1.16 mi ESE of Harvest Epps Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.862, -86.752

Flash flooding stalled cars near the intersection of Wall Triana and Old Railroad Bed Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337943, 337944.